Alert archive / Wisconsin / Gale Warnings in 2018

Gale Warning 18, NWS Milwaukee, WI

November 4, 2018

NWS Milwaukee, WI issued this gale warning at Nov 4, 2018, 11:50 PM CST. It took effect at Nov 5, 2018, 12:00 AM CST. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 4, 2018, 11:50 PM CST (05:50 UTC)
In effect from
Nov 5, 2018, 12:00 AM CST
Expired
Nov 5, 2018, 3:00 AM CST
In force
3 hr
Issued by
NWS Milwaukee, WI

The text

As transmitted.

991 
WHUS73 KMKX 050550
MWWMKX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Milwaukee/Sullivan WI
1150 PM CST Sun Nov 4 2018

...GALES INTO EARLY MONDAY MORNING NORTH HALF OF LAKE MICHIGAN...

LMZ261-362-364-366-563-565-567-868-050900-
/O.CAN.KMKX.GL.W.0017.000000T0000Z-181105T0900Z/
/O.NEW.KMKX.GL.W.0018.181105T0600Z-181105T0900Z/
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
1150 PM CST Sun Nov 4 2018

...GALE WARNING IN EFFECT UNTIL 3 AM CST MONDAY...

The National Weather Service in Milwaukee/Sullivan has issued a
Gale Warning...which is in effect until 3 AM CST Monday. 

* WINDS: Southeast gales to 35 to 40 knots into early Monday 
  morning, then diminishing to south 25 kt to 30 kt. 

* WAVES: Waves 8 to 12 ft occasionally to 16 ft subsiding to 6 to
  9 ft occasionally to 12 ft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occuring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

LMZ080-669-671-673-675-777-779-870-872-874-876-878-050700-
/O.CAN.KMKX.GL.W.0017.000000T0000Z-181105T0600Z/
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
1150 PM CST Sun Nov 4 2018

...GALE WARNING IS CANCELLED...

The National Weather Service in Milwaukee/Sullivan has cancelled
the Gale Warning. 

The gales have ended over the southern half of Lake Michigan.
South to southwest 25 kt to 30 kt the remainder of the night. 

$$

LMZ643>646-051200-
/O.CON.KMKX.SC.Y.0086.000000T0000Z-181105T1200Z/
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
1150 PM CST Sun Nov 4 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST MONDAY...

* WINDS: Southwest around 15 knots gusting up to 25 knots.

* WAVES: 5 to 10 ft subsiding to 2 to 4 ft by sunrise.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$


www.weather.gov/mkx
1 follow-up statement
595 
WHUS73 KMKX 050907
MWWMKX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Milwaukee/Sullivan WI
307 AM CST Mon Nov 5 2018

...Gales Weakening Across Northern Portions Of Lake Michigan...
...More Gales Possible Tuesday Across Southern Portions Of The
Lake...

LMZ261-362-364-366-563-565-567-868-051015-
/O.EXP.KMKX.GL.W.0018.000000T0000Z-181105T0900Z/
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
307 AM CST Mon Nov 5 2018

...GALE WARNING WILL EXPIRE AT 3 AM CST EARLY THIS MORNING...

The Gale Warning will expire at 3 AM CST early this morning. Winds
have weakened to 30 knots or lower across this area. Thus, the
Gale Warning has been allowed to expire.

$$

LMZ643>646-051500-
/O.EXT.KMKX.SC.Y.0086.000000T0000Z-181105T1500Z/
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
307 AM CST Mon Nov 5 2018

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 9 AM CST THIS
MORNING...

The Small Craft Advisory is now in effect until 9 AM CST this
morning. 

* WINDS: Southwest 15 to 20 knots, gusting up to 25 knots until
  the middle morning hours. Winds gradually weakening through the
  rest of today.

* WAVES: 4 to 7 feet, subsiding to 2 to 4 ft by the middle morning
  hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

LMZ080-669-671-673-675-777-779-870-872-874-876-878-051715-
/O.NEW.KMKX.GL.A.0012.181106T1500Z-181107T0000Z/
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
307 AM CST Mon Nov 5 2018

...GALE WATCH IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY
AFTERNOON...

The National Weather Service in Milwaukee/Sullivan has issued a
Gale Watch...which is in effect from Tuesday morning through
Tuesday afternoon. 

* WINDS: West to 35 knot gales late Tuesday morning into Tuesday
  afternoon.

* WAVES: 4 to 7 feet, occasionally to 9 feet, building to 7 to 10
  feet, occasionally to 13 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Watch is issued when the risk of gale force winds of 34 to
47 knots has significantly increased...but the specific timing
and/or location is still uncertain. It is intended to provide
additional lead time for mariners who may wish to consider
altering their plans.

&&

$$
Wood
www.weather.gov/mkx

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this gale warning went out at Nov 4, 11:39 PM CST, 11 minutes earlier.

Area forecast discussion, Nov 4, 11:39 PM CST, 11 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
1139 PM CST Sun Nov 4 2018

.UPDATE...The forecast is on track for tonight through Monday
night.

&&

.AVIATION(06Z TAFS)...Cigs of 600-1900 feet will prevail early
Mon AM becoming 1-3 kft later in the morning. The stratus may
become scattered Mon afternoon over portions of ern WI. More
widespread rain is expected Mon nt with Cigs below 1 kft and Vsbys
of 2-5SM BR.

&&

.MARINE...A Small Craft Advisory is in effect for the nearshore
waters until 6 AM Monday due to gusty swly winds and high waves.

A Gale Warning remains in effect over the north half of Lake MI
until 3 AM Monday. Southeasterly gales of 35 to 40 knots are
forecast along with very high waves.

&&

.PREV DISCUSSION... (Issued 1003 PM CST Sun Nov 4 2018)

UPDATE...The occluded front is now over se WI while the rain is
diminishing in coverage via a mid level dry slot. The wind speeds
are much less with the passage of the occluded front.
Stratocumulus will likely continue for Mon with rain expected
once again Mon nt.

MARINE...A Gale Warning will expire at midnight or earlier for
the nearshore waters and the southern half of Lake MI. A Small
Craft Advisory will likely be needed until 12Z Mon for gusty swly
winds and lingering high waves. A Gale Warning remains in effect
over the northern half of the lake for sely gales to 40 kts.

PREV DISCUSSION... (Issued 609 PM CST Sun Nov 4 2018)

UPDATE...The occluded low over wrn WI will track to wrn Lake
Superior after midnight while the occluded front moves newd
across srn WI this evening. The passage of the occluded front and
upper trough will maintain the showers for the evening with
diminishing afterward. The 35 to 45 mph wind gusts will also
gradually weaken over ern WI and Lake MI as the pressure gradient
and winds are weaker with the passage of the occluded front.

AVIATION(00Z TAFS)...Cigs of 600-1900 feet will prevail tnt
becoming 1-3 kft Mon AM. The stratus may become scattered Mon
afternoon over portions of ern WI. MVFR vsbys are expected with
the rain this evening becoming P6SM afterward.

PREV DISCUSSION... (Issued 347 PM CST Sun Nov 4 2018)

SHORT TERM...

Tonight and Monday ...Forecast confidence is High.

Surface low pressure is moving into southwest Wisconsin late this
afternoon. It is expected to maintain its strength as it moves into
northwest Wisconsin overnight. Strong southeast winds will wind down
later this evening and become southwest overnight. There will likely
be some gusts to 20 knots overnight.

Showers will wind down late this evening after the main mid level
shortwave moves through. There is a small chance for showers after
midnight with a second, weaker shortwave.

Drier air briefly moves in on Monday before the next system
approaches.

LONG TERM...

Monday Night through Wednesday... Forecast confidence is Medium.

A robust upper trough will swing through the Midwest Mon-Mon nt
and the Great Lakes region Tue. This is a similar setup to what
we are seeing today, except there will be a more elongated surface
low pressure trough that extends from northwest WI to southeast
Michigan. This is due to the southern portion of the trough being
more dominant with forcing and shifting out ahead of the northern
portion and becoming out of phase.

Look for rain to begin spreading into southern WI late Monday
afternoon and overspread the area by mid Monday evening. Showers
will taper off Tuesday. Total rainfall with this system should be
between 0.25 and 0.40 inch.

Westerly winds will increase in the wake of the low in southern WI
Tuesday morning. Gusty west winds will persist through Wednesday
as that northern part of the trough finally tracks across the
Upper Great Lakes.

Thursday through Friday... Forecast confidence is Medium.

Colder air will begin funneling into southern WI on Thu in the
wake of that upper trough. Another upper trough will swing through
the Northern Plains and Upper Great Lakes Thu afternoon through
Fri night. This will usher the coldest air so far this season into
WI with lows getting down into the teens Fri nt. Some light snow
is possible with a weak clipper along this push of arctic air Thu
nt. The ECWMF used to have a snowier solution, but is now drier
than the GFS with the 12z run.

Saturday and Sunday... Forecast confidence is Low.

Another weak clipper system could bring light snow to southern WI
Saturday night into Sunday morning, but there is not a lot of
confidence in this yet. The weekend will be chilly, with brisk
northwest winds likely for Sunday.

AVIATION(21Z TAFS)...

Southeast wind gusts of 30 to 40 knots will continue through the
evening. Winds will become westerly overnight with a some gusts of
15 to 20 knots possible. South winds on Monday may gust 15 to 20
knots.

Ceilings will drop to 500 to 900 ft this evening and will likely
linger through the night. They will improve late Monday morning. A
period of MVFR to VFR is possible Monday afternoon before the next
system moves in. Expect ceilings of 1000-2500 to move in west to
east Monday evening.

Rain showers will continue through the evening, diminishing after
midnight. Then a brief period of dry weather is expected Monday
afternoon before more rain moves in Monday evening.

MARINE...

Nearshore waters...South to southeast gales to 40 knots are expected
through the evening. A few gusts to 45 knots are possible. Southwest
winds will gust to 25 knots after midnight. A small craft
advisory will be needed. Waves will be 9 to 15 feet this evening,
slowly subsiding tonight.

The next system will move through Tuesday. Gusty west winds
Tuesday and Wednesday will reach small craft advisory levels and
may reach gale force.

Open Waters...The Gale Warning continues until midnight tonight for
the south half of Lake Michigan and until 3 AM CST Monday for the
north half. Southeast winds will gust to 45 knots during this time.
Waves will be 10 to 15 feet this evening, subsiding from south to
north after midnight.

The next system will move through on Tuesday. Gusty west winds may
reach gale force later Tuesday and Wednesday.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...Small Craft Advisory until 6 AM CST Monday for LMZ643>646.

&&

Update...Gehring
Tonight/Monday and Aviation/Marine...Marquardt
Monday Night through Sunday...Cronce
Hazardous weather outlook, Nov 4, 11:17 PM CST, 33 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
1117 PM CST Sun Nov 4 2018

WIZ046-047-051-052-056>060-062>072-060530-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
1117 PM CST Sun Nov 4 2018

This Hazardous Weather Outlook is for portions of
east central Wisconsin, south central Wisconsin and
southeast Wisconsin.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Sunday

Strong westerly winds are expected Tuesday through Wednesday as
another strong low pressure system moves across the Great Lakes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ643>646-060530-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
1117 PM CST Sun Nov 4 2018

This Hazardous Weather Outlook is for portions of Lake Michigan.

.DAY ONE...Tonight

A Small Craft Advisory is in effect until 6 AM for gusty southwest
winds and high waves.

.DAYS TWO THROUGH SEVEN...Monday through Sunday

Another strong low pressure system will bring a period of strong
westerly winds Tuesday through Wednesday. Gale force gusts will
once again be possible.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-060530-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
1117 PM CST Sun Nov 4 2018

This Hazardous Weather Outlook is for the open waters of Lake
Michigan.

.DAY ONE...Tonight

A Gale Warning is in effect until 3 AM for the north half of the
open waters for southeast gales of 35 to 40 knots. Very high waves
will continue over the west half of the lake but gradually fall
during the overnight.

.DAYS TWO THROUGH SEVEN...Monday through Sunday

Another strong low pressure system moving through the Great Lakes
will impact the area Monday night through Wednesday, resulting in
another period of likely gale force winds.

www.weather.gov/mkx

In the hours before

Local storm report, Nov 4, 8:06 PM CST, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
806 PM CST SUN NOV 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     NON-TSTM WND GST 1 E SHEBOYGAN           43.75N 87.69W
11/04/2018  M56 MPH          LMZ643             WI   C-MAN STATION

            40 MPH SUSTAINED.

&&

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 4, 11:13 PM CSTSmall Craft AdvisoryMKX10 hr
Nov 5, 3:07 AM CSTGale WatchMKX12 hr
Nov 5, 3:02 PM CSTGale WarningMKX33 hr
Nov 5, 4:53 PM CSTSmall Craft AdvisoryMKX16 hr

Nearby

Gale Warnings in Wisconsin, 2018Every gale warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.